MAUDE Adverse Event Report: DEROYAL CIENTIFICA DE LATINOAMERICA S.R.L. ELECTROSURGICAL PENCIL, PUSH BUTTON; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

DEROYAL CIENTIFICA DE LATINOAMERICA S.R.L. ELECTROSURGICAL PENCIL, PUSH BUTTON; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 88-001502
Medical Device Problem Codes Delivered as Unsterile Product (1421); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 04/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation summary: an internal complaint (call (b)(4)) was received indicating a customer received a case of non-sterile cautery pencils (finished good (b)(4), lot 44210051).The device labeling indicated the product was sterile, but the product inside the case was not sterile.The defective samples were not returned for evaluation.However, photos were received that confirmed the reported event.The investigation is ongoing at this time.Deroyal has notified its fda recall coordinator (marie fink) and is in the process of initiating a field recall.This report will be updated when new and critical information becomes available.This report is being submitted late due to a failure that occurred when initially submitted through the electronic submission gateway on (b)(6) 2018.The failure was not noticed until (b)(6) 2018.
 
Event or Problem Description
The products inside this case were not sterile when they are supposed to be sterile.This was discovered before use.
 
Additional Manufacturer Narrative
Root cause: the process for sending bulk non-sterile cautery pencils manufactured in costa rica and sent to the united states for further processing was not followed.The label used to ship product from costa rica to the united states identified the product as a sterile finished good, which it was not.This label likely contributed to a human error during the processing and handling of lot 44210051 that allowed for the product to be shipped for distribution before being packaged and sterilized.Corrective action: deroyal initiated a recall to recover non-sterile product in the field.Additionally, the manufacturing facility in costa rica updated the bill of material for the finished good (88-001502) to add a new label that identifies the part as non-sterile product for further processing.The facility in the united states responsible for receiving and segregating product for further processing updated its internal procedure (acd.Qlp.034) to clearly identify whether product is to be forwarded to distribution, processing, or sterilization.Correction: a total of 16 cases were shipped via container for further processing in the united states.Five of these were packaged and sterilized.Four cases of product were removed from deroyal's distribution center that were found to be non-sterile product.These cases were placed in quarantine.Two cases were sent to a customer and were destroyed at deroyal's request.An additional 5 cases were returned from the international distribution center and quarantined.All 16 cases that were initially shipped have been accounted for.Investigation summary an internal complaint (call 43882) was received indicating a customer received a case of non-sterile cautery pencils (finished good 88-001502, lot 44210051).The device labeling indicated the product was sterile, but the product inside the case was not sterile.The defective samples were not returned for evaluation.However, photos were received that confirmed the reported event.A total of 16 cases were shipped via container for packaging and sterilization in the united states.A review of the inventory information reveals that 5 cases for lot 44210051 were packaged and subsequently sterilized.The remaining 11 cases could not be traced as being packaged and sterilized.There are procedures at the manufacturing plant and corporate for shipping non-sterile product that include specific instructions to prevent product mix-ups and/or mishandling.Though these procedures are in place, it appears that there was a human error when segregating the materials to be sterilized.This is based on the remaining 11 cases that were identified as being pending for packaging and subsequent sterilization.Four of these cases were found to be at the distribution center.Upon visual inspection of the 4 cases of product at the distribution center, it was confirmed that the material was non-sterile, sub-assembly product, which is used for the finished good product.This confirms the statement received by the customer, which indicates that the product received was supposed to be sterile and was not.Labeling was reviewed, and the product label matched the retained sample in the device history record as well as the approved master label, confirming that the finished good product is supposed to be sterilized.Corrective and preventive action investigations were opened at the manufacturing facility in costa rica as well as the processing center in the united states to determine the root cause and actions to be taken at those facilities.As of this time, those capa investigations are ongoing.The investigation is complete at this time.If new and critical information is received, this report will be updated.
 
Event or Problem Description

Brand Name
ELECTROSURGICAL PENCIL, PUSH BUTTON
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
DEROYAL CIENTIFICA DE LATINOAMERICA S.R.L.
global park
box 180-3006, 602 parkway
la aurora, heredia heredia 146
CS  146
MDR Report Key7510513
Report Number9613793-2018-00001
Device Sequence Number16567710
Product Code GEI
UDI-Device Identifier50749756157754
UDI-Public50749756157754
Combination Product (Y/N)N
Initial Reporter CountryHO
PMA/510(K) Number
K940909
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 05/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number88-001502
Device Lot Number44210051
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer04/11/2018
Initial Report FDA Received Date05/14/2018
Supplement Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1